Colorado, 2010

Hail in Colorado, August 8, 2010

August 8, 2010 · NWS PUB · 1 event in 1 county or zone

A strong thunderstorm produced hail up to the size of pennies west of Ellicott.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong thunderstorm produced hail up to the size of pennies west of Ellicott.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 8, 1:32 PM MST, 5 hours 50 minutes earlier.

Area forecast discussion, Aug 8, 1:32 PM MST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
232 PM MDT SUN AUG 8 2010

.SHORT TERM...

(TONIGHT AND MONDAY)

CONVECTION A LITTLE SLOWER TO FIRE THIS AFTERNOON WITH ONLY A FEW
CELLS DEVELOPING TO THE WEST AND SOUTH OF THE CWA. SATELLITE IMAGERY
SHOWING UPPER LEVEL DISTURBANCE CURRENTLY MOVING THROUGH SOUTHERN
UT. DRIER AIR ALOFT HAS WORKED INTO FAR WESTERN CO...THOUGH DECENT
MOISTURE PLUME REMAINS OVER THE REMAINDER OF THE STATE. PRECIPITABLE
WATERS STILL RUNNING OVER 100% OF NORMAL. RADAR RETURNS SHOW A
SURFACE BOUNDARY NEARLY STATIONARY IN THE FAR SOUTHEAST CORNER OF
THE STATE. LITTLE CHANGE IN AIRMASS ALONG THE BOUNDARY...PRIMARILY A
WIND SHIFT LINE. MESOSCALE MODELS SHOWING LESS QPF TODAY THAN IN
RECENT DAYS AND CONVECTIVE PARAMETERS ARE MARGINAL. STILL WITH DEEP
MOISTURE AND AFTERNOON HEATING EXPECT THUNDERSTORMS TO DEVELOP OVER
THE MOUNTAINS AND MOVE ONTO THE PLAINS THIS AFTERNOON/EVENING.

THUNDERSTORM ACTIVITY WILL DECREASE BY LATE EVENING WITH OVERNIGHT
LOWS SIMILAR TO THOSE OF LAST NIGHT. ON MONDAY...FEW UPPER LEVEL
DISTURBANCES PROGGED TO MOVE THROUGH THE WESTERN PORTION OF THE CWA.
NAM ALSO HAS DECENT UPSLOPE FLOW OVER THE EASTERN PLAINS. SPEED MAX
MOVES THROUGH WESTERN COLORADO DURING THE AFTERNOON WHICH MAY
ENHANCE CONVECTION OVER THE CENTRAL MOUNTAINS. OTHERWISE...LITTLE
CHANGE EXPECTED IN TEMPS OR FORECAST OVERALL. THUNDERSTORMS WILL
STILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL...BUT
FLASH FLOODING POTENTIAL WILL BE CONFINED TO AREAS THAT EXPERIENCE
TRAINING STORMS. STARK

.LONG TERM...

(MONDAY NIGHT THROUGH SUNDAY)

MODELS STILL STRUGGLING WITH THE EXTENDED PART OF THE FORECAST.
THE NAM AND GFS HAVE COME MORE INTO LINE MONDAY NIGHT INTO TUESDAY
WITH REGARDS TO THE TRACK OF A SHORTWAVE TROUGH ACROSS WYOMING.
BOTH MODELS NOW TRAIL A WEAK VORT MAX ACROSS THE AREA ALONG WITH
DROPPING A WEAK FRONT SOUTH ACROSS THE PLAINS. EXPECT SHOWERS AND
THUNDERSTORMS TO BE ONGOING ACROSS THE MOUNTAINS AND SPREAD EAST
INTO THE PLAINS THROUGH THE OVERNIGHT HOURS BEFORE DISSIPATING BY
TUESDAY MORNING. HIGH PRESSURE BEGINS TO BUILD ACROSS THE DESERT
SOUTHWEST DURING THE DAY ON TUESDAY WITH ONE MORE WEAK DISTURBANCE
TRACKING ACROSS THE REGION TUESDAY AFTERNOON. WEAK UPSLOPE FLOW
WILL LEAD TO SHOWERS AND THUNDERSTORMS ACROSS THE PLAINS BY 00Z.
DRIER AIR WILL BEGIN TO WORK NORTH INTO THE WESTERN MOUNTAINS
TUESDAY AFTERNOON WHICH WILL LIMIT THE THUNDERSTORM POTENTIAL
ACROSS THE HIGHER TERRAIN.

MODELS BEGIN TO DIVERGE BY WEDNESDAY ON HOW THEY HANDLE AN AREA OF
LOW PRESSURE IN THE PACIFIC NORTHWEST. ENSEMBLES CONTINUE TO
INDICATE A HIGH DEGREE OF SPREAD WITH THE GFS ENSEMBLE HAVING A
BIT BETTER SUPPORT THE ECMWF WHILE THE GEFS HAS TRENDED TO THE
GFS. DID NOT MAKE TOO MANY CHANGES TO THE EXTENDED WITH A MORE
CLIMATOLOGICALLY FAVORED FORECAST AT THIS TIME. THE GFS SOLUTION
BUILDS HIGH PRESSURE OVER THE DESERT SOUTHWEST AND DRIFTS IT
NORTHWARD OVER COLORADO HEADING INTO NEXT WEEKEND WITH THE UPPER
LOW ANCHORED ALONG THE OREGON COAST. THE ECMWF TAKES THE LOW INTO
THE GREAT BASIN WITH THE HIGH PRESSURE FURTHER EAST OVER THE
CENTRAL PLAINS AND UPPER TROUGH DIGGING INTO THE NORTHERN ROCKIES.
THE GFS SOLUTION WOULD TEND TO FAVOR MUCH WARMER TEMPERATURES AND
DRIER CONDITIONS...EXCEPT OVER THE HIGHER TERRAIN WHERE DIURNALLY
DRIVEN THUNDERSTORMS WOULD OCCUR EACH AFTERNOON. THE ECMWF WOULD
BRING COOLER TEMPERATURES AND A MORE CONTINUED MONSOONAL TAP OF
MOISTURE ACROSS THE AREA WITH MORE WIDESPREAD THUNDERSTORMS WITH A
RETURN TO HEAVY RAINFALL. FOR NOW HAVE DIURNALLY DRIVEN
THUNDERSTORMS OVER THE MOUNTAINS EACH AFTERNOON WITH SOME
ADVANCEMENT INTO THE ADJACENT PLAINS THROUGH THE EXTENDED.
TEMPERATURES WILL BE WARM WITH HIGHS IN THE 90S FOR THE PLAINS AND
70S TO LOW 80S FOR THE MOUNTAINS. OF COURSE THE FORECAST DEPENDS
ON WHAT HAPPENS OVER THE NEXT FEW MODEL RUNS AND IF WE CAN GET A
BIT BETTER AGREEMENT BETWEEN ENSEMBLES AND OPERATIONAL SOLUTIONS.
MOZLEY

&&

.AVIATION...

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH 03Z BEFORE
CONVECTION DIMINISHES. GUSTY WINDS...SMALL HAIL...LIGHTNING AND
LOCALLY HEAVY RAINFALL WILL ACCOMPANY THE THUNDERSTORMS. VFR
CONDITIONS ARE FORECAST FOR THE TAF SITES THROUGH THE
PERIOD...ALTHOUGH THUNDERSTORM ACTIVITY COULD REDUCE CIGS BELOW 3000
FT AGL AND REDUCE VISIBILITIES BELOW 6SM FOR BRIEF PERIODS. CLEARING
SKIES ARE EXPECTED OVERNIGHT. STARK

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

40/88
Hazardous weather outlook, Aug 8, 4:40 AM MST, 14 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
540 AM MDT SUN AUG 8 2010

COZ058>089-093>099-091145-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
540 AM MDT SUN AUG 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER AND
NEAR THE MOUNTAINS THIS AFTERNOON AND EARLY EVENING...WITH STORMS
MOVING OFF THE HIGHER TERRAIN AND OUT ACROSS THE EASTERN PLAINS
THROUGH THE LATE EVENING HOURS. THE MAIN THREATS FROM THESE STORMS
WILL BE LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING. SMALL
HAIL AND WIND GUSTS TO NEAR 45 MPH MAY ALSO ACCOMPANY THE STRONGEST
STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE MONSOON WILL BE ACTIVE AGAIN ON MONDAY. MOST OF THE AREA WILL
SEE A SIGNIFICANT DECREASE IN THUNDERSTORM ACTIVITY FOR TUESDAY
AND WEDNESDAY. ON THURSDAY AND FRIDAY...THE MONSOON WILL START TO
BECOME MORE ACTIVE AGAIN...LEADING UP TO A PRETTY GOOD CHANCE FOR
STORMS IN MOST AREAS AGAIN BY THE WEEKEND.

WITH THE THUNDERSTORMS THIS WEEK CONTINUING TO BE OF MONSOON
ORIGIN...THE PRIMARY STORM THREATS WILL CONTINUE TO BE HEAVY RAIN
AND LIGHTNING.  HOWEVER...THERE WILL BE ENOUGH SHEAR IN THE
ATMOSPHERE AT TIMES FOR AN OCCASIONAL STORM PRODUCING HAIL UP TO
THE SIZE OF QUARTERS AND WIND GUSTS APPROACHING 60 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER NOON TODAY ACROSS THE ENTIRE REGION.

23/50

The radar

The Pueblo radar (KPUX), 53 km away, was scanning. The volume nearest the first event began at 02:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, El Paso

When
August 8, 7:22 PM MST to 7:27 PM MST
Where
El Paso County, 3.62 mi NNW of Schriever Afb
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.850, -104.540

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256514.